Alert archive / Ohio / Flash Flood Warnings in 2017

Flash Flood Warning 26, NWS Wilmington, OH

May 24, 2017Butler County, Hamilton County, Ohio

NWS Wilmington, OH issued this flash flood warning at May 24, 2017, 5:25 PM EDT for Butler County, Hamilton County, Ohio. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 24, 2017, 5:25 PM EDT (21:25 UTC)
Expired
May 24, 2017, 11:30 PM EDT
In force
6 hr
Issued by
NWS Wilmington, OH
Area
Storm-based polygon
Flood severity
None

Counties Butler County, OH, Hamilton County, OH

The radar

The Cincinnati radar (KILN), 72 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 5:46 PM EDTFLASH FLOOD4 Wnw Ross, OHFLOWING WATER REPORTED OVER A PORTION OF CINCINNATI BROOKVILLE ROAD NEAR SHANDON.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.4 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2017-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2017-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
828 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

011 
WGUS51 KILN 242125
FFWILN
OHC017-061-250030-
/O.NEW.KILN.FF.W.0026.170524T2125Z-170525T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wilmington OH
525 PM EDT WED MAY 24 2017

The National Weather Service in Wilmington has issued a

* Flash Flood Warning for...
  Northwestern Hamilton County in southwestern Ohio...
  Southwestern Butler County in southwestern Ohio...

* Until 830 PM EDT.

* At 524 PM EDT, radar indicated that thunderstorms had produced
  heavy rain across the warned area. Up to two inches of rain have 
  already fallen. Heavy rain continues to fall with another 1 to 2 
  inches possible. Runoff from this excessive rainfall will cause 
  flash flooding to occur.

* Some locations that will experience flooding include...
  Hamilton, Fairfield, Ross, Taylor Creek, Dry Ridge, Dunlap,
  Colerain Township, Reily, Millville, New Baltimore, St. Charles,
  Miamitown, Layhigh, Northgate and Groesbeck.

In addition, places along the following streams may be affected...
Indian Creek and Lick Run. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

To report flash flooding, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

&&

LAT...LON 3944 8461 3924 8460 3921 8471 3945 8477

$$
3 follow-up statements
967 
WGUS71 KILN 242332
FFSILN

Flash Flood Statement
National Weather Service Wilmington OH
732 PM EDT WED MAY 24 2017

OHC017-061-250030-
/O.CON.KILN.FF.W.0026.000000T0000Z-170525T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hamilton OH-Butler OH-
732 PM EDT WED MAY 24 2017

...THE FLASH FLOOD WARNING FOR NORTHWESTERN HAMILTON AND SOUTHWESTERN
BUTLER COUNTIES REMAINS IN EFFECT Until 830 PM EDT...

At 700 PM EDT, local law enforcement reported that water rescues 
were occurring in Colerain Township due to flash flooding. Radar 
estimates that up to 4 inches of rain have fallen. Radar indicated 
that showers and thunderstorms continue to fall with another 1 to 2 
inches possible. Runoff from this excessive rainfall will cause 
flash flooding to continue to occur.

Some locations that will experience flooding include...
Hamilton, Fairfield, Ross, Taylor Creek, Dry Ridge, Dunlap, Colerain
Township, Reily, Millville, New Baltimore, St. Charles, Miamitown,
Layhigh, Northgate and Groesbeck.

In addition, places along the following streams may be affected...
Indian Creek and Lick Run. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life. 

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

To report flash flooding, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

&&

LAT...LON 3944 8461 3924 8460 3921 8471 3945 8477

$$
493 
WGUS51 KILN 250021
FFWILN
OHC017-061-250330-
/O.EXT.KILN.FF.W.0026.000000T0000Z-170525T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wilmington OH
821 PM EDT WED MAY 24 2017

The National Weather Service in Wilmington has extended the

* Flash Flood Warning for...
  Northwestern Hamilton County in southwestern Ohio...
  Southwestern Butler County in southwestern Ohio...

* Until 1130 PM EDT.

* At 816 PM EDT, local law enforcement reported flash flooding is 
  still ongoing across the warned area. Radar estimated that up to 
  4.5 inches of rain have fallen. Radar indicated that the heavy 
  rainfall has ended across the area, although some light to 
  moderate rain will continue through the evening. Runoff from the 
  earlier excessive rain will cause flash flooding to continue to 
  occur.

* Some locations that will experience flooding include...
  Hamilton, Fairfield, Ross, Taylor Creek, Dry Ridge, Dunlap,
  Colerain Township, Reily, Millville, New Baltimore, St. Charles,
  Miamitown, Layhigh, Northgate and Groesbeck.

In addition, places along the following streams may be affected...
Indian Creek and Lick Run. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

To report flash flooding, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

&&

LAT...LON 3944 8461 3924 8460 3921 8471 3945 8477

$$
372 
WGUS71 KILN 250324
FFSILN

Flash Flood Statement
National Weather Service Wilmington OH
1124 PM EDT WED MAY 24 2017

OHC017-061-250333-
/O.EXP.KILN.FF.W.0026.000000T0000Z-170525T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hamilton OH-Butler OH-
1124 PM EDT WED MAY 24 2017

...THE FLASH FLOOD WARNING FOR NORTHWESTERN HAMILTON AND SOUTHWESTERN
BUTLER COUNTIES WILL EXPIRE AT 1130 PM EDT...

The heavy rain has ended and flash flooding is no longer expected to 
pose a threat. Please be aware of standing water on area roadways 
and swift-running area creeks and streams. 

Please report previous flash flooding to the National Weather Service
by going to our website at weather.gov/iln and submitting your report
via social media.

LAT...LON 3944 8461 3924 8460 3921 8471 3945 8477

$$

Franks

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this flash flood warning went out at May 24, 3:38 PM EDT, 1 hour 47 minutes earlier.

Area forecast discussion, May 24, 3:38 PM EDT, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
338 PM EDT Wed May 24 2017

.SYNOPSIS...
An unsettled pattern will be present across the region through
the week. An area of low pressure will meander across the region
through Thursday. Multiple systems will then work across the
area Friday through Tuesday.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
An area of low pressure will move into the region this
evening. Showers and some thunderstorms will rotate around this
feature. Precipitation may be heavy at times. With low LCLs
cannot rule out some tornado potential through the early evening
hours. Will continue to mention the severe threat in the HWO and
added additional flash flood risk wording across western
portions of the region.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
Showers and isolated thunderstorms will continue to be possible
on Thursday as an area of low pressure meanders across the
region. With the cloud cover associated with the low,
temperatures will struggle to rise and are only expected to make
it into the middle 60s.

As the low moves off out of the area precipitation chances will
taper off Thursday night.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
Mid level ridging will push east across the region through the day
on Friday leading to dry conditions and seasonable temperatures. As
the ridge pushes east, a developing southwesterly flow pattern will
allow for occasional mid level short waves to cross the area through
the weekend. This will result in a chance of showers an
thunderstorms Saturday and Sunday with highs both days in the upper
70s.

An upper level low will slowly drop down across the northern Great
Lakes through early next week. As it does, some weak energy will
rotate around it, bringing some lower chances of precipitation
through the rest of the long term period. Temperatures will also
cool off a bit with highs mainly in the low to mid 70s through
Wednesday.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
An area of low pressure will meander across the area through the
TAF period. This will allow for reduced visibilities with
intermittent showers and thunderstorms. The most widespread
coverage of precipitation is expected to be across KCVG and
KLUK. In addition, cigs will be reduced as well especially later
during the overnight hours into the daytime hours on Thursday.

OUTLOOK...MVFR to IFR ceilings likely Thursday with MVFR
visibilities possible. MVFR ceilings, visibilities, along with a
chance of thunderstorms possible Friday night into Sunday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Novak
NEAR TERM...Novak
SHORT TERM...Novak
LONG TERM...JGL
AVIATION...Novak
Hazardous weather outlook, May 24, 3:34 PM EDT, 1 hour 51 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
334 PM EDT Wed May 24 2017

KYZ097>100-OHZ026-044>046-052>056-062>065-071>074-078>082-088-251945-
Bracken-Robertson-Mason-Lewis-Hardin-Logan-Union OH-Delaware-
Champaign-Clark-Madison-Franklin OH-Licking-Greene-Fayette OH-
Pickaway-Fairfield-Warren-Clinton-Ross-Hocking-Clermont-Brown-
Highland-Adams-Pike-Scioto-
334 PM EDT Wed May 24 2017

This Hazardous Weather Outlook is for Northeast Kentucky, Northern
Kentucky, Central Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...This Afternoon and Tonight.

A deep low pressure system will be present over the region.
Thunderstorms that develop may get some added energy if sunshine is
able to break through the cloud deck. These stronger isolated storms
have the potential to create damaging winds or possibly a weak
tornado through the early evening hours.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report significant weather conditions.

INZ050-058-059-066-073>075-080-KYZ089>096-OHZ034-035-042-043-051-060-
061-070-077-251945-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Mercer-Auglaize-Darke-Shelby-Miami-Preble-Montgomery-
Butler-Hamilton-
334 PM EDT Wed May 24 2017

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northern Kentucky, Southwest Ohio and West
Central Ohio.

.DAY ONE...This Afternoon and Tonight.

A deep low pressure system will be present over the region.
Thunderstorms that develop may get some added energy if sunshine is
able to break through the cloud deck. These stronger isolated storms
have the potential to create damaging winds or possibly a weak
tornado through the early evening hours.

Rain may be heavy at times through tonight leading to a flash flood
risk.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report significant weather conditions.

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 5:02 PM EDTAreal Flood AdvisoryILNButler, Hamilton3 hr
May 24, 5:07 PM EDTFlash Flood WatchILNButler, Darke, Hamilton, Preble18 hr
May 24, 5:54 PM EDTFlash Flood WarningILNButler, Hamilton6 hr
May 24, 6:04 PM EDTSpecial Weather StatementILNButler, Hamilton26 min
May 24, 6:20 PM EDTTornado WarningILNPreble12 min
May 24, 7:04 PM EDTAreal Flood AdvisoryILNButler, Montgomery, Preble, Warren5 hr
May 24, 7:09 PM EDTAreal Flood AdvisoryILNDarke, Mercer6 hr
May 24, 7:42 PM EDTSpecial Weather StatementILNMadison33 min
May 24, 7:55 PM EDTTornado WarningILNClinton, Greene, Warren18 min

Nearby

Flash Flood Warnings in Ohio, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.